Wyoming, 2012

Winter Storm in Wyoming, April 27 to 29, 2012

April 27 to 29, 2012 · NWS BYZ · 1 event in 1 county or zone

A strong, Spring storm system brought heavy snow to the Big Horn Mountains in Northern Wyoming. In addition, strong gusty northwest winds brought considerable blowing and drifting snow which resulted in reduced visibilities and difficult driving conditions.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong, Spring storm system brought heavy snow to the Big Horn Mountains in Northern Wyoming. In addition, strong gusty northwest winds brought considerable blowing and drifting snow which resulted in reduced visibilities and difficult driving conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 27, 2:06 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 27, 2:06 PM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
306 PM MDT FRI APR 27 2012

.SHORT TERM...VALID FOR SAT AND SUN...

FORECAST MODELS HAVE COME INTO MUCH BETTER AGREEMENT TODAY. THE
GFS IS STILL THE ODD MODEL OUT AS IT HAS THE CUT OFF UPPER LOW
FURTHER SOUTH THAN THE ECMWF/SREF/NAM MODELS...ALTHOUGH IT HAS
TRENDED FURTHER NORTH WITH THE NEWEST RUN.

TONIGHT THROUGH SATURDAY NIGHT...DEEP NEGATIVE TILTED TROUGH WILL
BE NEARLY STATIONARY ACROSS MONTANA. VERY STRONG FORCING ALOFT
WITH THE UPPER WAVE WHICH WAS EVIDENT WITH AREAS OF PRECIPITATION
DEVELOPING IN STRONG DOWN SLOPE FLOW FROM BILLINGS TO LIVINGSTON
THIS AFTERNOON. PRECIPITATION WILL CONTINUE MOST OF THE NIGHT AND
INTO SATURDAY AS STRONG FRONTOGENESIS ALONG WITH STRONG Q-VECTOR
FORCING MOVED SLOWLY ACROSS THE AREA. THE STRONG LIFT ALOFT WILL
OVERCOME DOWN SLOPE WINDS AND LIKELY TO CATEGORICAL POPS CAN BE
EXPECTED ACROSS THE ENTIRE AREA. STRONG LIFT WILL MOVE IN OVER
THE NORTHEAST BIG HORN MOUNTAINS LATE TONIGHT. STRONG DYNAMIC
LIFT ALONG WITH GOOD UPSLOPE FLOW WILL BRING PERIODS OF HEAVY
SNOW WHICH WILL CONTINUE SATURDAY THROUGH SATURDAY NIGHT. WINDS
WILL BE GUSTY AND AREAS OF BLOWING AND DRIFTING SNOW CAN BE
EXPECTED IN THE BURGESS JUNCTION AREA. 12 TO 16 INCHES OF SNOW IS
EXPECTED OVER THE NORTHEAST BIG HORNS BY LATE SATURDAY NIGHT AND
WILL GO AHEAD AND ISSUE A WINTER STORM WARNING.

UPPER TROUGH WILL CLOSE OFF AN UPPER LOW OVER NORTHEAST WYOMING
SATURDAY MORNING. THIS WILL WRAP PRECIPITATION BACK INTO SOUTH
CENTRAL AND SOUTHEAST MONTANA. 500 MB COLD POCKET OF AIR WILL ALSO
BE WRAP AROUND THE UPPER LOW WHICH WILL CAUSE STRONG DYNAMIC
COOLING ALOFT AND PERIODS OF SNOW WILL DEVELOP OVER SOUTHEAST
MONTANA SATURDAY NIGHT. MAIN LIFT FROM THE UPPER WAVE WILL BE
MOVING EAST OF THE AREA BY THAT TIME BUT 1 TO 2 INCHES OF SNOW
WILL STILL BE POSSIBLE EAST OF A LINE FROM BAKER TO BROADUS.

SUNDAY AND SUNDAY NIGHT. PRECIPITATION WILL BEGIN ENDING FROM WEST
TO EAST AS THE UPPER LOW LIFTS NORTHEAST LEAVING A DRY NORTHWEST
FLOW ACROSS THE FORECAST AREA. DAYTIME MAXIMUM TEMPERATURES WILL
REMAIN 10 TO 15 DEGREES BELOW NORMAL BOTH SATURDAY AND SUNDAY.
RICHMOND

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH TUESDAY...THEN BEGIN
TO DIVERGE A BIT.

SHORTWAVE ACTIVITY MOVES INTO WESTERN AND CENTRAL ZONES MONDAY
AHEAD OF AN APPROACHING UPPER LEVEL TROUGH. WITH A BIT OF
CAPE...LIFT FROM THE MOUNTAINS AND DAYTIME INSTABILITY FOR THE
SHORTWAVE ACTIVITY TO WORK WITH...ADDED THUNDERSTORMS TO THE
FORECAST. KEPT THE MONDAY NIGHT FORECAST PRETTY MUCH AS IT
WAS...POPS/WEATHER LOOKED GOOD WITH THE APPROACHING UPPER LEVEL
TROUGH AND CONTINUED SHORTWAVE ACTIVITY.

UPPED POPS A TOUCH ON TUESDAY AS A COLD FRONT MOVES INTO THE
REGION IN ADVANCE OF THE UPPER LEVEL TROUGH. UPPER LEVEL JET
ENERGY...INCREASED INSTABILITY/CAPE AHEAD OF THE FRONT AND FRONTAL
LIFT SHOULD BE SUFFICIENT TO GENERATE SOME THUNDERSTORM ACTIVITY.

GFS IS SHOWING BETTER RUN-TO-RUN CONSISTENCY THAN THE ECMWF FOR
THE WEDNESDAY TIMEFRAME...SO HAVE OPTED TO LEAN TOWARDS THE GFS.
AS SUCH...THE POTENTIAL IS THERE FOR WEAK SHORTWAVE ENERGY TO MOVE
ACROSS THE REGION...SO KEPT SHOWERS IN THE FORECAST...ESPECIALLY
ACROSS SOUTHERN ZONES.

THERE ARE SOME SIGNIFICANT DIFFERENCES IN THE MODELS THURSDAY
INTO FRIDAY. DID NOT MAKE ANY SIGNIFICANT CHANGES TO THIS
PERIOD...ONLY A FEW MINOR TWEAKS...MAINLY TO WINDS AND TEMPS.

OVERALL...FAIRLY PROGRESSIVE PATTERN TAKING SHAPE IN THE EXTENDED
WITH A FEW CHANCES FOR SHOWERS/THUNDERSTORMS. TEMPERATURES LOOK TO
BE FAIRLY MILD. STC

&&

.AVIATION...

STRONG WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS ALL ROUTES
THROUGH SATURDAY. EXPECT OCCASIONAL GUSTS GREATER THAN 30 KTS.
RAIN/SHOWERS WILL CONTINUE ACROSS MUCH OF THE REGION THROUGH
SATURDAY. SOME SNOW MAY MIX IN WITH THE RAIN OVERNIGHT INTO
SATURDAY. FREQUENT MVFR CONDITIONS...WITH OCCASIONAL IFR
CONDITIONS...ARE LIKELY THROUGH SATURDAY DUE TO LOW CEILINGS AND
REDUCED VISIBILITY IN THE PRECIPITATION. THE MOUNTAINS WILL BE
OBSCURED WITH OCCASIONAL MODERATE TO HEAVY SNOW SHOWERS. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 037/045 035/055 039/064 045/064 039/064 043/068 044/070
    88/R    65/W    12/T    34/T    21/B    11/B    10/B
LVM 032/042 030/053 034/059 037/061 033/058 036/064 036/066
    66/R    42/W    23/T    44/T    22/W    12/W    22/W
HDN 036/044 034/057 036/067 043/066 039/065 040/070 042/072
    78/R    65/W    11/B    24/T    31/B    11/B    11/B
MLS 037/044 035/054 037/067 045/066 041/067 043/070 044/072
    88/R    75/W    21/B    23/T    21/B    11/B    10/B
4BQ 034/043 032/055 034/066 043/067 039/066 041/069 042/071
    88/R    76/W    11/B    24/T    21/B    11/B    10/B
BHK 034/044 032/052 035/064 042/064 039/064 040/067 043/069
    88/R    74/W    21/B    22/T    21/B    11/B    10/B
SHR 033/042 030/053 033/063 040/064 036/062 039/068 038/070
    78/R    54/W    11/B    23/T    42/W    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
      MDT SUNDAY FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 27, 2:04 PM MST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
304 PM MDT FRI APR 27 2012

MTZ028>042-056>058-063>068-WYZ098-099-282115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
304 PM MDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NORTHEAST BIG HORN MOUNTAINS ARE EXPECTED TO RECEIVE MODERATE
TO HEAVY SNOW BEGINNING LATE TONIGHT...ALONG WITH STRONG GUSTY
WINDS AS A SPRING STORM SYSTEM CONTINUES TO INFLUENCE THE AREA.
THAT SAME SYSTEM WILL PRODUCE ACCUMULATING SNOW OVER THE OTHER
MOUNTAINS IN THE AREA...AND RESULT IN WIDESPREAD RAIN OR A MIX OF
RAIN AND SNOW ACROSS THE PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UP TO 16 INCHES OF SNOW ARE LIKELY IN THE NORTHEAST BIG HORN
MOUNTAINS BY EARLY SUNDAY MORNING. STRONG GUSTY WINDS WILL CAUSE
CONSIDERABLE BLOWING AND DRIFTING. OTHER MOUNTAINS MAY ALSO
RECEIVE SEVERAL INCHES OF ACCUMULATION. ANYONE WITH PLANS ACROSS
THE HIGH COUNTRY SHOULD BE PREPARED FOR WINTER WEATHER CONDITIONS.

IN THE LOWER ELEVATIONS...RAIN...OR A MIX OF RAIN AND SNOW...MUCH
COLDER TEMPERATURES AND WINDY WEATHER ARE EXPECTED TO CONTINUE
THROUGH SUNDAY. RANCHERS SHOULD TAKE PRECAUTIONS TO PROTECT YOUNG
LIVESTOCK DURING THE WET...COLD...AND WINDY WEATHER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
April 27, 6:00 PM MST to April 29, 1:00 AM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
SNOTEL

Areas just east of Burgess Junction received 12 inches of snow while Bald Mountain Snotel reported 20 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369091.